Tsukuba Journal of Mathematics

Curvature and rigidity of Willmore submanifolds

Shichang Shu

Full-text: Access by subscription


Let $M$ be an $n$-dimensional compact Willmore submanifold in an $(n + p)$-dimensional unit sphere $S^{n+p}$. Denote by $S$ and $H$ the square of the length of the second fundamental form and the mean curvature of $M$. Let $\rho$ be the non-negative function on $M$ defined by $\rho^{2} = S - nH^{2}$ and $K$ be the function which assigns to each point of $M$ the infimum of the sectional curvature at the point. In this paper, first of all, we prove that, if $K$, $H$ and $p$ satisfy $K \geq \frac{p-1}{2p-1} + (n - 2)\frac{H\rho}{\sqrt{n(n-1)}}+H^{2}$, then either $M$ is totally umbilic; or a Willmore torus $W_{1,n- l}$; or the Veronese surface in $S^4$; if the Ricci curvature $R_{ii}$, $H$ and $\rho$ satisfy $R_{ii} \geq (n - 2)+(n - 2)H{\rho} + H^{2}$, for $n \geq 5$, then either $M$ is totally umbilic or a Willmore torus $W_{m,m}$. Secondly, we consider the Willmore submanifold with flat normal connection, we obtain that, if $0 \leq \rho^{2} \leq n$ then eigher $M$ is totally umbilic or a Willmore torus $W_{m,n-m}$; if $K \geq (n-2)+ \frac{H\rho}{\sqrt{n(n-1)}}+ H^{2}$, then $M$ is totally umbilic or $n \leq \rho^{2} \leq np$.

Article information

Tsukuba J. Math., Volume 31, Number 1 (2007), 175-196.

First available in Project Euclid: 30 May 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Shu, Shichang. Curvature and rigidity of Willmore submanifolds. Tsukuba J. Math. 31 (2007), no. 1, 175--196. doi:10.21099/tkbjm/1496165120. https://projecteuclid.org/euclid.tkbjm/1496165120

Export citation